Georgia, 2005Hail and Damaging Winds in Georgia, August 16, 2005
August 16, 2005 · NWS FFC · 7 events in 5 counties and zones
4 lightning, 2 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 19
- Property damage
- $845,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 16, 4:30 AM EST, 8 hours 7 minutes earlier.
Area forecast discussion, Aug 16, 4:30 AM EST, 8 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT TUE AUG 16 2005
.SHORT TERM...
SYNOPTIC SCALE SUBSIDENCE ALOFT ASSOCIATED WITH UPPER RIDGE IS
ALLOWING CONDITIONS CONDUCIVE TO OPPRESSIVE TEMPERATURES TODAY...
MUCH LIKE YESTERDAY. TROPICAL MOISTURE WILL REMAIN IN PLACE...
ALLOWING HEAT INDICES TO CLIMB TO OVER 100 DEGREES ESPECIALLY IN
SOUTHERN GEORGIA. WILL MENTION HEAT INDICES FROM 100 TO 105 IN THE
ZONES...BUT WITH LOW TEMPERATURES STILL DROPPING BELOW 75...
CONDITIONS DO NOT WARRANT A HEAT ADVISORY. 850 TEMPERATURES HOVER
AROUND 20C FOR THE NEXT COUPLE OF DAYS...SO WHILE TEMPERATURES ON
WEDNESDAY MAY NOT BE AS HIGH AS TODAY OR MONDAY...WE CAN STILL
EXPECT ABOVE NORMAL CONDITIONS TO PREVAIL.
THE GFS WANTS TO BRING THE FRONT CURRENTLY DRAPED JUST SOUTH OF THE
OHIO VALLEY AND THROUGH THE ARKLATEX REGION INTO THE DEEP SOUTH BY
THURSDAY. HOWEVER...THE GFS PROGS ARE ENHANCED BY SPURIOUS LATENT
HEAT BOMBS SPREAD INTERMITTENTLY ACROSS THE FRONT...THUS AM HESITANT
TO BITE OFF ON THIS SOLUTION. ALTHOUGH THE NAM DOES BRING AN
INCREASE IN THE MEAN LAYER RH AND AN END TO THE DIURNAL SIGNAL OF
PRECIP TO THE AREA BY WEDNESDAY NIGHT THROUGH LATE THURSDAY...ALBEIT
NOT AS SIGNIFICANTLY AS THE GFS. CONFIDENCE IS NOT PARTICULARLY HIGH
IN EITHER CASE...SO FOR THE MOST PART CONTINUED THE TREND OF DIURNAL
POPS WITH A SLIGHT INCREASE ON THURSDAY UNTIL EITHER UPSTREAM
ANALYSES CONFIRM A DECISION OR THE MODELS MAKE UP THEIR MINDS.
.LONG TERM...
ONLY A VERY SLIGHT COOLING TREND IS INDICATED TOWARDS THE END OF THE
WEEK WITH THE 00Z RUNS...FRONTAL PASSAGE OR NO...MOST LIKELY WE WILL
RETURN TO TEMPERATURES THAT ARE CLOSER TO NORMAL. HOWEVER...ON THE
HEELS OF THE SYSTEM MOVING THROUGH MIDWEEK...A LARGER AND MORE
SIGNIFICANT UPPER LOW WILL BE MAKING ITS WAY THROUGH THE NORTHERN
PLAINS THIS WEEKEND. THE GFS PROGS THIS SYSTEM TO BARREL ITS WAY
THROUGH MOST OF THE EASTERN UNITED STATES BY THE MIDDLE OF NEXT WEEK
WITH A COOLING TREND INDICATED BEHIND A STRONG FRONT AT THE END OF
THE EXTENDED PERIOD. OF COURSE...WHAT IMPACT IF ANY THIS SYSTEM WILL
HAVE ON GEORGIA REMAINS TO BE SEEN THAT FAR OUT...AND HAVE NOT
INCLUDED ANY REFLECTION OF THE SYSTEM IN THE EXTENDED AT THIS TIME.
&&
.AVIATION...
NOT MUCH CHANGE IN THE OVER ALL WEATHER PATTERN. CAN EXPECT
AFTERNOON AND EVENING SHOWERS AN THUNDERSTORMS TODAY. VSBY HAVE BEEN
UP AND DOWN THIS MORNING ACROSS THE AREA BUT THEY HAVE BEEN 6SM OR
ABOVE AT ATL. WILL SEE VSBYS DOWN THIS AFTERNOON IN AND AROUND TSRA.
CLEAR SKIES WILL PERSIST THROUGH 15Z-16Z AS CLOUDS MOVE BACK IN
THIS AFTERNOON WITH DIURNAL CONVECTION STARTING BACK UP AROUND 16Z
TO 18Z. WINDS SHOULD BE MAINLY OUT OF THE W TO NW AROUND 4 TO 8KT.
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA 92 73 91 73 / 30 20 40 20
ATHENS 93 73 92 72 / 30 20 40 20
GAINESVILLE 91 71 89 70 / 30 30 40 30
ROME 96 74 94 73 / 30 30 40 30
COLUMBUS 95 76 94 75 / 30 20 30 20
MACON 94 75 94 75 / 30 20 30 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
&&
TDP
Hazardous weather outlook, Aug 16, 7:45 AM EST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
845 AM EDT TUE AUG 16 2005
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-171000-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
845 AM EDT TUE AUG 16 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
...SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED OVER NORTH AND
CENTRAL GEORGIA...
.SYNOPSIS...
WEAK HIGH PRESSURE WILL CONTINUE OVER SOUTH AND CENTRAL GEORGIA
TODAY. LOW LEVEL TROPICAL MOISTURE WILL CONTINUE OVER THE STATE AS
WELL.
.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE LIGHTNING...GUSTY
WINDS...AND LOCALLY HEAVY RAINFALL UP TO 2 INCHES. THE BEST TIME FOR
THUNDERSTORMS WILL BE THIS AFTERNOON AND EARLY EVENING.
.DISCUSSION...
WITH TROPICAL LOW LEVEL MOISTURE CONTINUING OVER THE AREA...NORTH
AND CENTRAL GEORGIA CAN EXPECT SCATTERED SHOWERS AND THUNDERSTORMS
TODAY. THERE WILL BE SOME DRYING IN THE MID LEVELS OF THE ATMOSPHERE
WHICH SHOULD HELP TO KEEP ANY CONVECTIVE DEVELOPMENT BELOW SEVERE
LIMITS. MARGINAL INSTABILITY WILL ALSO PREVAIL TODAY WITH CAPES NEAR
1000 AND LIFTED INDICES IN THE MINUS 2 TO MINUS 3 RANGE. THIS WILL
ALLOW SCATTERED THUNDERSTORMS TO DEVELOP WITH SOME STORMS PRODUCING
FREQUENT LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL
AMOUNTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
.DAY TWO THROUGH DAY SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.
&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
In the hours before
Special weather statement, Aug 16, 12:32 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
132 PM EDT TUE AUG 16 2005
GAZ053-161815-
132 PM EDT TUE AUG 16 2005
...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN COWETA COUNTY
UNTIL 215 PM EDT...
AT 131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NEWNAN...MOVING SOUTHWEST AT 20 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
COWETA COUNTY. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
MADRAS...THOMAS CROSSROADS...SHARPSBURG...NEWNAN...MORELAND AND
GRANTVILLE. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON
ROADWAYS. THE STORM IS EXPECTED TO WEAKEN BY 215 PM EDT.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 16, 12:37 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
137 PM EDT TUE AUG 16 2005
GAZ044-055-161815-
137 PM EDT TUE AUG 16 2005
...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN CLAYTON AND
SOUTHERN FULTON COUNTIES UNTIL 215 PM EDT...
AT 131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RIVERDALE THE THUNDERSTORM WAS NEARLY
STATIONARY.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
CLAYTON AND SOUTHERN FULTON COUNTIES. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE RIVERDALE...FOREST PARK...HAPEVILLE...COLLEGE
PARK...EAST POINT...AND HARTSFIELD JACKSON INTERNATIONAL AIRPORT.
BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE
STORM IS EXPECTED TO WEAKEN BY 215 PM EDT.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Event by event
4 lightning, 2 thunderstorm wind, 1 hail. Local standard time, as filed.
Lightning, Coweta
- When
- August 16, 12:37 PM EST
- Where
- Coweta County, 2 mi SW of Newnan
- Property damage
- $100,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 33.354, -84.763 (the zone’s center; the record gives no point)
Fox 5 News of Atlanta reported that lightning struck a home southwest of Newnan. The home was set on fire resulting in moderate damage to the structure. No one was home at the time of the incident.
Thunderstorm Wind, White
- When
- August 16, 1:00 PM EST to 1:06 PM EST
- Where
- White County, Helen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- METEOROLOGIST(NON NWS)
- Coordinates
- 34.700, -83.717
A television meteorologist reported that an apparent thunderstorm microburst or downburst blew down several trees, up to 10, in the downtown Helen area and in adjacent areas along the Chattahoochee River. At least two power lines were down as well.
Hail, White
- When
- August 16, 1:00 PM EST
- Where
- White County, Helen
- Measured
- 0.75 in hail
- Reported by
- METEOROLOGIST(NON NWS)
- Coordinates
- 34.700, -83.717
A television meteorologist reported penny-sized hail in downtown Helen.
Thunderstorm Wind, Troup
- When
- August 16, 1:27 PM EST to 1:40 PM EST
- Where
- Troup County, La Grange
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $40,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 33.033, -85.033
The Troup County 911 Center reported that thunderstorm winds blew down between 10 and 20 trees across the city, along with a number of power poles. It appeared that there may have been a microburst or downburst associated with this thunderstorm. A tree fell on a vehicle as it was being driven into a driveway of a private residence. The tree also brought down power lines onto the vehicle as well. At another location on Ridgecrest Road, a tree fell on a vehicle occupied by three people. No injuries were reported with this incident. About one-tenth of the city was left without power during the thunderstorm.
Lightning, Troup
- When
- August 16, 1:40 PM EST
- Where
- Troup County, La Grange
- Property damage
- $200,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.034, -85.028 (the zone’s center; the record gives no point)
The La Grange Daily News reported that lightning struck a home on Shoal Creek Drive. The $110,000 dollar home was completely destroyed. Another home was struck on Wright Street, causing major damage to the structure.
Lightning, Fulton
- When
- August 16, 3:00 PM EST
- Where
- Fulton County, Alpharetta
- Property damage
- $500,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 33.790, -84.467 (the zone’s center; the record gives no point)
Fox 5 News of Atlanta reported that a lightning strike set a very large home on fire in the Alpharetta area. Much of the home was destroyed by the ensuing fire.
Lightning, Chattahoochee
- When
- August 16, 3:40 PM EST
- Where
- Chattahoochee County, Ft Benning
- Injuries
- 19 direct, 0 indirect
- Reported by
- BROADCAST MEDIA
- Coordinates
- 32.347, -84.787 (the zone’s center; the record gives no point)
The Columbus Ledger-Inquirer reported that 19 soldiers were injured at the Fort Benning military reservation while outside doing training maneuvers. This information was confirmed with the Fort Benning military police.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Minnesota, August 16 to 18, 2005$300,000 · 0.88 in hail · 7 events
- Flash Flooding and Flooding in Texas, August 16 to 20, 2005$120,000 · 21 events
- Damaging Wind in Colorado, August 16, 2005$50,000 · 75 kt wind · 1 event
- Lightning Strike in Alabama, August 16, 2005$35,000 · 1 event
- Damaging Wind in Tennessee, August 16, 2005$25,000 · 60 kt wind · 1 event
- Damaging Wind in Virginia, August 16, 2005$20,000 · 1 event
- Damaging Wind in Tennessee, August 16, 2005$20,000 · 60 kt wind · 1 event
- Damaging Wind in Virginia, August 16, 2005$18,000 · 1 event
- Damaging Wind in Tennessee, August 16, 2005$18,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Virginia, August 16, 200560 kt wind · 13 events
- Damaging Wind in Tennessee, August 16, 2005$15,000 · 60 kt wind · 1 event
- Lightning Strike in Nevada, August 16, 2005$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475601, 5475596, 5475597, 5475515, 5475599, 5475600, 5475598.